Tennessee, 2014Damaging Wind in Tennessee, April 13, 2014
April 13, 2014 · NWS MEG · 1 event in 1 county or zone
A cold front moved through the Mid-South during the evening of April 13th, 2014 into the early morning hours of April 14th. A line of thunderstorms developed ahead of the front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved through the Mid-South during the evening of April 13th, 2014 into the early morning hours of April 14th. A line of thunderstorms developed ahead of the front. The thunderstorms became severe producing damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 13, 5:57 PM CST, 3 hours 48 minutes earlier.
Area forecast discussion, Apr 13, 5:57 PM CST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
657 PM CDT SUN APR 13 2014
.UPDATE...
UPDATED FOR THE 00Z AVIATION DISCUSSION.
&&
.PREV DISCUSSION... /ISSUED 618 PM CDT SUN APR 13 2014/
UPDATE...
UPDATED FOR WIND ADVISORY CANCELLATION.
DISCUSSION...
GUSTY SOUTH WINDS HAVE TAPERED OFF ALONG AND EAST OF THE
MISSISSIPPI RIVER TO BELOW ADVISORY CRITERIA OVER THE PAST TWO
HOURS. THIS IS LIKELY DUE TO THE INCREASE CONVECTIVE ACTIVITY
TAKING PLACE. WINDS WILL REMAIN IN THE 15 TO 20 MPH SUSTAINED RANGE
WITH OCCASIONAL GUSTS UP TO 30 MPH OVERNIGHT OUTSIDE OF THE
EXPECTED SHOWERS AND STORMS.
JAB
&&
.PREV DISCUSSION... /ISSUED 415 PM CDT SUN APR 13 2014/
DISCUSSION...
A COUPLE OF UPPER LEVEL SHORTWAVES WILL MOVE THROUGH THE MID-SOUTH
THIS EVENING AS A STRONG LOW PRESSURE SYSTEM DEPARTS TO THE
NORTHEAST. AS THE LOW MOVES OFF TO THE NORTHEAST...WINDS WILL
BECOME MORE BACKED AT THE SURFACE AND A STRONG 50 TO 60 KT MID-
LEVEL WESTERLY JET WILL SUPPORT THE CHANCE FOR SOME STRONG TO
SEVERE THUNDERSTORMS THROUGH LATE THIS EVENING...MAINLY ALONG AND WEST
OF THE MISSISSIPPI RIVER. THE PRIMARY HAZARDS WILL BE DAMAGING
WINDS AND LARGE HAIL AS THE PRIMARY MODE IS EXPECTED TO BE A
FORCED LINE OF STORMS...ALTHOUGH A TORNADO CANNOT BE RULED OUT.
.OVERNIGHT TONIGHT AND INTO TOMORROW AFTERNOON...
SUFFICIENT INSTABILITY TO SUPPORT SEVERE THUNDERSTORM DEVELOPMENT WILL
BE AVAILABLE OVER A LARGE PART OF THE FORECAST AREA OVERNIGHT AND
INTO TOMORROW AFTERNOON...WITH THE BEST INGREDIENTS FOR SEVERE
WEATHER SPECIFICALLY OVER NORTH MISSISSIPPI DURING LATE MORNING TO
AFTERNOON HOURS ON MONDAY. MODEL GUIDANCE SUGGESTS THAT 1000 TO
NEAR 2000 J/KG OF SBCAPE WILL BE ON HAND...ALONG WITH LI/S -6 TO
-8C...AND 0-6 KM BULK SHEAR AROUND 60KTS. IN ADDITION...MODELS ARE
IN AGREEMENT THAT A DEVELOPING SURFACE LOW WILL TRACK ALONG THE
COLD FRONT AND MOVE TO THE NORTHEAST BY TOMORROW EVENING. ALL OF
THESE PARAMETERS AND THE LOCATION OF LOW WILL SUPPORT A POTENTIAL
FOR DAMAGING WINDS...HAIL...AND PERHAPS A TORNADO. THE LIMITING
FACTOR WILL OBVIOUSLY BE CLOUD COVER TOMORROW IN THE WARM
SECTOR...AND UNIDIRECTIONAL WIND PROFILES. THE COLD FRONT WILL
EXIT THE REGION BY LATE MONDAY NIGHT.
BEHIND THE FRONT...VERY COLD AND DRY AIR WILL FUNNEL INTO THE REGION
BY TUESDAY MORNING. CURRENT THINKING IS THAT TEMPERATURES WILL
DIP INTO THE 30S...BUT THE ATMOSPHERE SHOULD REMAIN MOIST ENOUGH
TO FEND OFF ANY FROST FORMING OVERNIGHT ON TUESDAY. FOG WILL MOST LIKELY
BE WHAT DEVELOPS INSTEAD.
BY TUESDAY...TEMPERATURES WILL STRUGGLE TO CLIMB INTO THE UPPER 50S
DURING THE DAY AS STRONG CAA WILL BE PERSISTENT ALL DAY LONG.
WINDS WILL DIE DOWN AFTER MIDNIGHT AND TEMPERATURES ARE EXPECTED
TO DROP OFF VERY QUICKLY. LOWS WILL BOTTOM OUT IN THE LOWER 30S
AND MANY PLACES WILL DIP INTO THE UPPER 20S. A FREEZE WARNING
WILL MOST LIKELY BE NEEDED FOR WEDNESDAY MORNING.
BY WEDNESDAY HIGH PRESSURE WILL BUILD INTO THE REGION AND
TEMPERATURES WILL FINALLY BEGIN TO MODERATE AND A WARMING TREND
WILL BEGIN.
ANOTHER COLD FRONT IS EXPECTED TO MOVE THROUGH THE MID-SOUTH ON
FRIDAY INTO SATURDAY BRINGING RAIN A SLIGHT CHANCE OF
THUNDERSTORMS TO THE MID-SOUTH.
.THIS WEEKEND...
HIGH PRESSURE WILL BRIEFLY BUILD IN ON SATURDAY BEFORE
ANOTHER SYSTEM MOVES IN BY LATE SUNDAY. SLIGHT CHANCES FOR RAIN
WILL BE POSSIBLE. BY MONDAY...TEMPERATURES ARE EXPECTED TO REBOUND
BACK TO SEASONAL TEMPERATURES WITH HIGHS IN THE 70S AND LOWS IN
THE 50S.
AC3
&&
.AVIATION...
00Z TAF CYCLE
CHALLENGING FORECAST FOR THIS TAF PERIOD. SHOWERS AND
THUNDERSTORMS WITHIN WARM CONVEYOR BELT ACROSS ARKANSAS SHOULD
SHIFT EAST THIS EVENING AND IMPACT KJBR BEGINNING EARLY THIS
EVENING AND THEN KMEM AND KMKL OVER THE NEXT COUPLE OF HOURS. VFR
CIGS SHOULD LOWER TO MVFR WITH THIS BAND OF CONVECTION. LATE
TONIGHT SCATTERED SHOWERS AND A FEW THUNDERSTORMS SHOULD IMPACT
KTUP WITH MVFR CIG REDUCTIONS. PRECIPITATION SHOULD END LATER
TONIGHT FROM WEST TO EAST WITH ONLY ISOLATED SHOWERS POSSIBLE. IFR
CIGS ARE EXPECTED TO DEVELOP AFTER THE BULK OF THE CONVECTION
ENDS. WINDS SHOULD REMAIN SOUTH OVERNIGHT AND DIMINISH IN
INTENSITY BUT STILL REMAIN ABOVE 10 KTS.
ADDITIONAL SHOWERS AND THUNDERSTORMS SHOULD REDEVELOP ON MONDAY
AHEAD OF A COLD FRONT MOVING ACROSS THE REGION. TEMPOS HAVE BEEN
INCLUDED TO COVER THE MOST FAVORABLE TIMING FOR CONVECTION AT EACH
TERMINAL. IFR CIGS EARLY SHOULD RECOVER TO MVFR PRIOR TO THE COLD
FRONTAL PASSAGE. SOUTHWEST WINDS SHOULD AVERAGE BETWEEN 10-12 KTS.
BEHIND THE COLD FRONT WINDS SHOULD BECOME STRONG AND GUSTY FROM
THE NORTHWEST WITH A LOWERING BACK TO LOW END MVFR CIGS. SOME IFR
CIGS WILL BE POSSIBLE BUT CONFIDENCE TOO LOW TO INCLUDE IN TAF AT
THIS TIME. POST FRONTAL SHOWERS SHOULD ALSO CONTINUE BEHIND THE
FRONT THROUGH THE AFTERNOON HOURS.
JLH
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Apr 13, 9:07 PM CST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1007 PM CDT SUN APR 13 2014
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-150515-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
1007 PM CDT SUN APR 13 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE MID
SOUTH TONIGHT. THE PRIMARY RISK WITH ANY STORMS THAT BECOME SEVERE
WILL BE DAMAGING WINDS. THERE IS ALSO THE POTENTIAL FOR AN
ISOLATED TORNADO. THIS SEVERE WEATHER THREAT SHOULD PERSIST
THROUGH THE EARLY MORNING HOURS OF MONDAY. HEAVY RAINFALL WILL
ALSO ACCOMPANY THE STRONGER THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
STRONG TO SEVERE STORMS WILL BE POSSIBLE DURING THE DAY ON MONDAY OVER
NORTH MISSISSIPPI. THE PRIMARY HAZARDS WILL BE DAMAGING WINDS AND LARGE
HAIL. A SECONDARY THREAT OF A TORNADO CANNOT BE RULED OUT.
TEMPERATURES WILL TURN COLDER TUESDAY AND WEDNESDAY. MORNING LOWS
WILL DIP INTO THE LOWER 30S ON TUESDAY AND INTO THE UPPER 20S ON
WEDNESDAY. A FROST ADVISORY MAY BE NEEDED TUESDAY MORNING AND A
FREEZE WARNING MAY BE NEEDED ON WEDNESDAY MORNING FOR PORTIONS OF
THE MID SOUTH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED TONIGHT. PLEASE PASS ALONG ANY
REPORTS OF WIND DAMAGE OR LARGE HAIL TO THE NATIONAL WEATHER
SERVICE IN MEMPHIS.
JLH
Thunderstorm Wind, Crockett
- When
- April 13, 9:45 PM CST to 9:55 PM CST
- Where
- Crockett County, Maury City to 1.65 mi SSE of Cairo
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 35.820, -89.230
Straight line winds knocked down a large tree onto a house in Maury City. A barn was also damaged in the area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Arkansas, April 13 to 20, 2014$811,000 · 1 in hail · 29 events
- Tornado and Hail in Arkansas, April 13, 2014$203,000 · EF1 · 11 events
- Hail in Texas, April 13 to 14, 2014$348,000 · 2 in hail · 21 events
- Tornado in Texas, April 13, 20141 injured · $120,000 · EF1 · 1 event
- Tornado in Texas, April 13, 2014$500,000 · EF0 · 1 event
- Flooding in New York, April 13 to 19, 2014$325,000 · 2 events
- Hail and Damaging Winds in Oklahoma, April 13, 2014$27,000 · 1.75 in hail · 33 events
- Hail and Damaging Winds in Kansas, April 13, 20142 in hail · 38 events
- Hail and Damaging Winds in Missouri, April 13, 20142 injured · 1 in hail · 14 events
- Hail and Damaging Winds in Missouri, April 13, 2014$17,000 · 58 kt wind · 15 events
- Tornadoes and Hail in Oklahoma, April 13, 2014EF0 · 20 events
- Cold in Texas, April 13 to 14, 201420 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515087.